My daughter, Tara, who is not diabetic, makes delicious Portuguese Pastéis de Nata.
Customers who are from or have visited Portugal say they taste authentic. She often hears, “They taste just like my grandma’s!” They have a shatteringly crisp crust that is hard to achieve, and they house a smooth, velvety custard. She spent months perfecting her recipe.
Yesterday, Tara made a batch of a dozen natas that contained sugar, and although they are small, I decided not to partake. She does also make sugar-free, luscious natas, but yesterday she was making them for her and my son-in-law that contained sugar.
I wanted to enjoy some sort of dessert, so I decided to bake a sugar-free cherry cobbler for myself. The cobbler was tasty, it was both sweet and a bit tangy with a hint of almond flavoring, and had a light and fluffy cake-like topping. The sugar-free cherry cobbler did not negatively affect my blood sugar, so after a few hours, I decided to have another serving. This was a mistake.
I started Mounjaro injections about a month ago to help me get my blood sugar levels under control. I had no bad side effects so far and was pleased with the results. I didn’t notice any weight loss, but I was okay with that, as I am fine with my present weight. I switched to Mounjaro from Ozempic, because at the higher dose of Ozempic, my heart began to race uncontrollably.
As I said previously, the sugar-free cherry cobbler was good and hadn’t negatively affected my blood sugar, so I decided to eat another ramekin full before going to bed. Before lying down, I checked my blood sugar and it read 85 mg. I made a mental note that I might go too low during the night, and had better pull the tube of glucose tablets from my nightstand and put it on top, just in case. Sure enough, I awakened a few hours later feeling a bit off, which prompted me to check my CGM with my iPhone; it read 55.
I was feeling cold, anxious, and clammy. I fumbled to open the tube of glucose tablets and hurriedly chewed on one of them. I planned to check my blood sugar again in about 15 minutes to see if I was okay.
Uh oh! I suddenly clutched at my stomach, as it was cramping. I stumbled to the bathroom to relieve myself and became nauseated. I began to heave. I was feeling terrible! Then the chills began in earnest. I had never been so sick before with low blood sugar. After I emptied my stomach, I somehow made it back to my bed. I texted my daughter who was sleeping down the hall to ask her to check on me during the night. I didn’t want to alarm her, but felt it was prudent to let her know what was going on. Naturally, it did alarm her and she came bursting into my room waving a freshly-baked chocolate chip cookie, thinking she was coming to my rescue. Lol! (Remember, we own a bakery.) I graciously, though weakly, declined. I had already taken a glucose tablet. Within about 30 minutes, I settled down to become normal again.
In the morning, I reviewed the incident and determined my blood sugar went too low. Perhaps I should have taken a glucose tablet when I first surmised my numbers were headed downward. Also, I should not have had that second helping of cherry cobbler! Mounjaro changes the rate at which your stomach empties. I ate too much and was suffering the consequences. I’m due to take another Mounjaro injection today. I’m now a little nervous, but will continue with my prescription.
I expect to be okay. Our lives with diabetes are filled with an everyday series of checks and balances. Like the US judicial government, we do this to prevent any one branch from becoming too powerful. Oy vey, if our glucose numbers dip too low, we’re in trouble. On the other hand, if they spew too high, we’re equally in trouble. Diabetes is such a balancing act.
Gastrointestinal side effects of Ozempic and Mounjaro are said to include: nausea, diarrhea, vomiting, constipation, stomach pain and cramping, kidney and gallbladder problems, decreased appetite, dyspepsia, and delayed gastric emptying.